Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 96, NWS Goodland, KS

June 10, 2003Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 10, 2003, 7:30 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 7:30 PM MDT (01:30 UTC)
Expired
Jun 10, 2003, 8:30 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2721 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WUUS53 KGLD 110130
SVRGLD
COC063-125-110230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 830 PM MDT

* AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF IDALIA...OR ABOUT 17 MILES
  NORTH OF BURLINGTON...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRATTON AT 745 PM MDT
  BETHUNE AT 755 PM MDT
  BURLINGTON AT 800 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...BONNY RESERVOIR...HALE AND
KIRK.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3979 10208 3968 10265 3922 10262 3921 10205

KILLINGSWORTH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:30 PM MDT, 5 hours earlier.

Area forecast discussion, Jun 10, 2:30 PM MDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT TUE JUN 10 2003

FORECAST CONCERNS REMAIN THUNDERSTORM POPS AND MAX TEMPERATURES.

LAST NIGHTS SYSTEM CONTINUES TO MOVE VERY SLOWLY EAST CAUSING
PROBLEMS IN EAST KS. NW KS HAS BEEN UNDER WAKE SUBSIDENCE MOST OF
THE DAY WITH VERY LITTLE CLOUDINESS. AS ANOTHER RESULT THE SURFACE
HIGH IS RELUCTANT TO MOVE TO THE EAST VERY FAST. A WEAK SHORTWAVE
HAS BEGUN TO KICKUP A FEW THUNDERSTORMS IN EXTREME SE WY AND IN THE
ROCKIES.

ETA HAS DONE SLIGHTLY BETTER IN THE SHORT RUN OVER THE LAST FEW
DAYS...SO WILL LEAN TOWARD IT IN MAKING A FEW ADJUSTMENTS TO THE
CURRENT FORECAST.

THE SHORTWAVE TO THE NW MOVES SLOWLY TO THE NE TONIGHT LEAVING MOST
OF MY AREA DRY. HAVE GONE WITH SLIGHT CHANCE IN NW HALF OF AREA WITH
30 POP IN YUMA COUNTY CO AND EXTREME SW NEB.

SOME WEAK RIDGING FOLLOWS AGAIN ON WED ALLOWING A MOSTLY DRY DAY.
WED NIGHT A VERY WEAK SHORTWAVE MOVES ACROSS THE AREA AND ANOTHER
SITUATION THAT IS DIFFICULT TO GET A SPECIFIC HOLD ON. HAVE GONE
WITH A SLIGHT CHANCE ACROSS THE AREA. WESTERLY FLOW ALOFT...LOW
LEVEL MOISTURE AND TEMPERATURES PUSHING 90 LEAD TO SUFFICIENT
INSTABILITY FOR PM THUNDERSTORMS TO FORM NEAR THE FRONT RANGE AND A
FEW TO MOVE INTO WEST KANSAS DURING THE EVENING AND LASTING INTO THE
NIGHT.

THU BEGINS A CHANGE. MORNING LOOKS STABLE. THEN TWO CHANGES IN THE
SHORT/MEDIUM RANGE AFFECT LATE THU THROUGH SAT. HERE THERE IS
INITIALLY QUITE A DIFFERENCE BETWEEN THE ETA AND AVN. HOWEVER BY SUN
THE AVN/GFS SEEMS TO BE SUPPORTING WHAT THE ETA STARTS FRI. WILL GO
WITH THE ETA WHICH INDICATES A STRONG SHORTWAVE MOVES VERY SLOWLY
INTO A WEAK RIDGE IN THE PLAINS BETWEEN THU NIGHT AND EARLY SAT.
THEREAFTER THE NEAR FORMATION OF A SIMPLE BLOCK OCCURS WITH RIDGING
AFFECTING MY AREA SAT INTO SUN AS THE LOW MOVES SLOWLY AND WEAKLY
THROUGH THE RIDGE INTO THE MISSISSIPPI VALLEY. THIS RESULTS IN
CLOUDY AND RELATIVELY MILD WEATHER THU PM INTO EARLY SAT WITH HIGH
SCATTERED POPS FOR SHOWERS AND THUNDERSTORMS. SAT IS NOW DRY AND
INTO LATE SUN. REMAINDER OF EXTENDED RETURNS TO SW FLOW WITH
AFTERNOON AND EVENING THUNDERSTORMS.

.GLD...NONE.

RJC
Hazardous weather outlook, Jun 10, 2:34 PM MDT, 4 hours 56 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND EVENING

A FEW THUNDERSTORMS WILL DEVELOP OVER THE FRONT RANGE THIS AFTERNOON
AND BEGIN TO DRIFT INTO EASTERN COLORADO BY LATE THIS AFTERNOON.
STORMS THAT FORM WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL. LATER TONIGHT AN UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE AREA...RESULTING IN ANOTHER ROUND OF THUNDERSTORMS MAINLY
NORTH OF A TRENTON TO FLAGLER LINE.  THESE STORMS WILL ALSO BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE WITH A CHANCE FOR SHOWERS
AND THUNDERSTORMS NEARLY EVERY DAY THROUGH MONDAY. DISTURBANCES
MOVING THROUGH THE REGION WILL COLLIDE WITH INSTABILITY AND AMPLE
MOISTURE TO TRIGGER THUNDERSTORMS EACH AFTERNOON AND EVENING. MOST
STORMS WILL DEVELOP NEAR A TROUGH OR DRY LINE IN EASTERN COLORADO AND
THEN MOVE EAST INTO KANSAS AND NEBRASKA. A FEW OF THE STORMS MAY
BECOME SEVERE WEDNESDAY AND THURSDAY WITH LARGE HAIL AND DAMAGING
WIND AS WELL AS THE POTENTIAL FOR A BRIEF TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

JRM/AIK

In the hours before

Local storm report, Jun 10, 1:46 PM MDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
146 PM MDT TUE JUN 10 2003

...SUMMARY OF SEVERE WEATHER REPORTS FROM JUNE 9 2003...

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0354 PM    DRESDEN                   KS   .75 INCH HAIL
06/09/03   DECATUR                        REPORTED BY COOPERATIVE
                                          OBSERVER.

0550 PM    STRATTON                  CO   WIND DAMAGE
06/09/03   KIT CARSON                     TREES UPROOTED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 PM    BURLINGTON ARPT           CO   59 MPH TSTM GUST
06/09/03   KIT CARSON                     ASOS REPORTED

0620 PM    2 W LENORA                KS   1.25 INCH HAIL
06/09/03   NORTON                         FIRST OF FOUR HAIL
                                          STORMS. 3/4 INCH TO
                                          HALF DOLLAR SIZED HAIL
                                          OBSERVED. . REPORTED BY
                                          STORM SPOTTER.

0643 PM    20 NW HILL CITY           KS   2.75 INCH HAIL
06/09/03   GRAHAM                         REPORTED BY PUBLIC.

0645 PM    18 NW HILL CITY           KS   TORNADO
06/09/03   GRAHAM                         ON GROUND FOR 15
                                          MINUTES. REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.

0645 PM    12 SW GOODLAND            KS   WIND DAMAGE
06/09/03   SHERMAN                        10 INCH LIMBS DOWN.
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0650 PM    12 S RULETON              KS   60 MPH TSTM GUST
06/09/03   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0703 PM    9 NW HILL CITY            KS   1 INCH HAIL
06/09/03   GRAHAM                         REPORTED BY FIRE AND
                                          RESCUE.

0705 PM    4 W BREWSTER              KS   60 MPH TSTM GUST
06/09/03   SHERMAN                        REPORTED BY MEDIA.

0719 PM    12 NW HILL CITY           KS   TORNADO
06/09/03   GRAHAM                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0750 PM    7 NE HILL CITY            KS   2 INCH HAIL
06/09/03   GRAHAM                         REPORTED BY STORM
                                          SPOTTER.

0807 PM    5 S OAKLEY                KS   1 INCH HAIL
06/09/03   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0807 PM    8 SW GRINNELL             KS   .75 INCH HAIL
06/09/03   GOVE                           REPORTED BY PUBLIC.

0808 PM    NICODEMUS                 KS   .88 INCH HAIL
06/09/03   GRAHAM                         REPORTED BY PUBLIC.

0845 PM    16 NE HOXIE               KS   .75 INCH HAIL
06/09/03   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

0855 PM    8 N PENOKEE               KS   .75 INCH HAIL
06/09/03   GRAHAM                         REPORTED BY STORM
                                          SPOTTER.

0930 PM    12 SE GOVE                KS   .75 INCH HAIL
06/09/03   GOVE                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 10, 2:43 PM MDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT TUE JUN 10 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    ALLISON                   KS   1.75 INCH HAIL
06/09/03   DECATUR                        REPORTED BY PUBLIC.

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.